Featured

Column: Not so easy on the eyes

With cancer treatment, there’s always a new side effect to discover. This week, it was my eyes. I got an eye exam for the first time since I was diagnosed with breast cancer back in March. I’ve always been nearsighted, but now, nearly two months after finishing chemotherapy, my vision is worse. I needed a stronger prescription.
If this means anything to you (it didn’t to me until I Googled “how to read a glasses prescription”), my right eye went from -1.25 at my appointment last year to -1.75 this week. My left eye went from -1.00 last year to -2.00 this time. The change was significant enough that my eye doctor and the woman at the counter in his office made remarks about it. Otherwise, my eyes are perfectly healthy, the doctor said.
I was at first concerned that vision change might be a temporary side effect of the cancer drugs. Some of the chemotherapy fact sheets list blurred vision as a possible side effect of Taxol. The last thing I’d want to do is invest in new eyeglasses and contact lenses and then find out later that my eyesight change is a temporary side effect.
The day after my eye exam, I called my eye doctor’s office back and asked a medical technician about it. He assured me that my eyesight may improve a little eventually but it’s likely permanent. Apparently, chemotherapy changes the eyes. (Incidentally, so does being pregnant or having diabetes). I checked with the ladies in the Facebook group for breast cancer patients — some of them said they had experienced vision changes after chemotherapy, too. One woman advised me not to bother with an eye exam until my treatment is over.
A change in my eyeglasses prescription is a small thing, to be sure. But it’s also another reminder of how much chemotherapy affects the body. When I started chemotherapy treatment back in May, I never would have guessed eyesight would be an issue. It’s always something. I had hoped that once it was over, life and my body would go back to the way it was before treatment. But I’m not there yet. I’m still finding out about all the ways it has affected me.
On another note, something that chemotherapy took from me is slowly making its comeback: my eyebrows and my hair. I never knew I would miss my eyebrows so much until they were mostly gone. Now that they’re growing back, I look like more of a human.
As for my hair, it’s still peach fuzz, but everyday there’s more of it. It’s fine and soft and there’s not enough of it yet for me to stop wearing wigs. But soon there will be. I’m looking forward to that.

Featured

Anemia and how to solve it

My nurse put down in front of me three cups of different fruit juices.

“I’m ready for you,” she said.

After the last two weeks of me getting light-headed or sick and nearly passing out after blood tests before chemo treatment, she brought the juices to help me recover just in case it happened again.

I’m not sure what was causing it. Last week a nurse told me I could be dehydrated and that I should eat before lab tests. I spent all day Thursday and some of Friday morning with my water bottle in hand. I made myself pancakes for breakfast Friday and put snacks in the bag I take to chemo.

This week a physician assistant told me it was probably my fear of needles and aversion to blood. I tried to take her advice of closing my eyes and thinking about the beach. The beach is not a nurse’s office. No one ever came at me with a needle at the beach.

Yesterday went much better, though. I didn’t even feel light-headed and I was able to walk back to the waiting room and then to chemo without a wheelchair. A little victory.

You’d think cancer treatment would have me over my dislike of needles and blood by now, but no.

Speaking of which, I was told this week that I have been getting progressively more anemic over the last few weeks and if it gets worse, I’ll need a blood transfusion. I can’t tell you how much I dislike that idea. It grosses me out.

I said this to the nurse who delivered the news and he kind of laughed. He said it sounds like a bigger deal than it actually is. Apparently the chemo does this and it’s a routine procedure. I’m hoping that somehow my numbers get better next week and I don’t have to have one.

I have noticed that I get winded just walking sometimes. I’m told that could be a symptom of anemia.

I’m a little frustrated that this has been an issue with me and no one told me until yesterday. Could that be why I had been getting sick during lab tests? Surely someone would have mentioned it to me if it was.

Anyway, yesterday marked the halfway point for Taxol chemotherapy treatment. If all goes as planned, I’ll be finished with chemo in mid September. That’s just in time to have a much better fall than summer.

After chemo comes radiation treatment. I’m not sure how long that will take. I still need to meet with that doctor.

Things are moving right along.

Featured

Pink hair and the last of the Red Devil

I’ve had my last chemo treatment with the drugs with Adriamycin and Cytoxan. The former is referred to as the “Red Devil,” both for its bright, red Kool-Aid color and its nasty side effects.

I complained about the side effects in my last post. When the nausea is bad, it’s really bad. I’ve been lucky I’ve only had a couple bad days.

The nausea has been progressively worse after each round, so I’m bracing for when it hits next week.

Adriamycin is so toxic that the nurses put on gowns to administer it so they don’t come in contact with the drug. It makes my bodily fluids toxic for two days after treatments. It could cause tissue damage if it somehow is administered outside a vein.

It could damage my heart (a less common side effect).

But the important thing is that it’s a powerful drug that kills cancer cells.

The end of A/C is a milestone worth celebrating, but chemo isn’t over. Soon, I’ll start a weekly chemo regimen with the drug Taxol for 12 weeks. My doctor assures me it’s much easier on bodies than A/C.

So I’m looking forward to that.

Hair loss is a Red Devil side effect. I’ve been wearing a pink wig to deal with that. It got me a couple stares and few compliments at the Cancer Center. I think it’s fun, and if there’s ever a time I needed fun, it’s now.

Pink hair, don’t care

It’s not something I’ve ever done to real hair. I’m pretty plain Jane when it comes to that. But when will I get this chance again. Hopefully never.

Featured

Cancer treatment is daunting

With three rounds of chemotherapy down (and more than I’d like to admit to go) I’m to the point where I can predict what days I will feel bad.

I was told the second and third days after treatment would be the worst, but that’s not been true for me. I have chemo every other Friday right now, and I don’t feel bad until the following Thursday and Friday.

So it should have been no surprise that when I ventured out for a doctor’s appointment early yesterday morning, I was setting myself up for a bad experience.

But I underestimated how bad I was feeling and kept my appointment with a new primary care physician. My oncologist recommended getting one to oversee my care.

The nurse took my blood pressure, but it was so low she called in another just to check. She had done it correctly; I was just sick. And my doctor didn’t seem to know what to do with me.

I took one side off my face mask and tried to breathe through the nausea until I could make it out of the exam room.

We made it through my medical history, physical exam and my request to PLEASE WRITE ME A PRESCRIPTION FOR SOMETHING TO HELP ME SLEEP.

“I think I’m going to throw up,” I said.

“You’ll tell me if you’re going to, right?” was his reply.

Luckily, his attending physician came in after him and escorted me out, apologizing and telling me to call her in a week if melatonin didn’t help me sleep through the steroids after chemo.

I made it to the lobby bathroom of the doctor’s office before getting sick in my face mask. A nurse brought me another and told me to bypass their checkout line.

I felt too relieved to be embarrassed about it. The nurse offered to wheel me out, but I genuinely felt better after it happened. Until then, I wasn’t sure I would even be able to drive myself the 5 minutes home.

Cancer treatment is daunting.

I am amazed that even though 245,000 women are diagnosed with breast cancer each year (according to the CDC), our best treatment for it these toxic chemicals that may make me sick, bald and may cause me to go into early menopause.

It makes me sad to think that some cancer patients will live out their last days like this. This is no way to live.

Once chemo is done, I’ll have radiation. From what I’ve read and heard, I can expect burned skin general exhaustion during those days.

Between feeling sick and not being able to see most people to avoid getting COVID-19, it’s hard not to be discouraged.

But there’s reason to be hopeful. I have one more round of the chemo drugs adriamycin and cytoxan before I switch to taxol. My doctor tells me it’s easier on people.

I’ll have to wait and see.